Published: Sat, April 07, 2018
Medicine | By Rogelio Lindsey

First Maryland case of bleeding from synthetic marijuana reported

First Maryland case of bleeding from synthetic marijuana reported

In a follow-up on the outbreak of severe bleeding linked to synthetic cannabinoid use in Illinois, the Illinois Department of Public Health (IDPH) is now reporting 95 cases through today.

The long-acting anti-coagulant brodifacoum (rodenticide) was confirmed in at least 18 patients.

State health officials have issued a warning about the dangers of synthetic cannabinoids, or "fake pot", with severe bleeding and deaths reported in the Midwest and throughout the country. Public health officials say the product is not safe and if anyone has purchased it they shouldn't use it. "Treatment includes a form of vitamin K, which can only be prescribed by a physician or given in the hospital and complete treatment of this poisoning involves taking high doses of this pharmaceutical grade vitamin K daily for weeks to months".

Brodifacoum, which is used as rat poison, impairs blood clotting in humans and can cause fatal gastrointestinal and intracerebral hemorrhage.

The anticoagulant brodifacoum was discovered during the investigation into his death, the medical examiner's office said. The medical examiner's office is also investigating a second case that presented with similar hemorrhaging, or bleeding.

"People can develop bleeding problems that ultimately can persist for weeks to months", Anderson said.

"We've only had one case so far, but obviously the concern is that there could be many more so that is why we are trying to get the word out", Anderson said. Other interventions may be necessary depending on the severity of the poisoning. Truck drivers who are bringing bags of sodas and chips into petrol channels and also bodegas are frequently compensated to distribute the drug, she said; clients cover around $10 for a 5-gram deal.

Gimbel said the synthetic drug could be mixed into real marijuana and a user might not be able to detect it.

While there have been no such cases at Good Samaritan's ER, Millewich said, synthetic pot, often called "fake weed", "K2" or "spice", has previously displayed life-threatening symptoms like kidney failure, along with psychosis.

Hundreds of different chemicals are used to make synthetic cannabinoids, which are served up to the public in several ways, including spraying the chemicals on dried plant material or sold as a liquid that can be inhaled through e-cigarettes or other vaping tools.

Like this: